Concentrated Solutions Cause Concern

Donald H. Lambert, PhD, MD

To the Editor

An area of error prevention that might be addressed by the Anesthesia Patient Safety Foundation concerns the accidental administration of concentrated and dangerous medications.

The most widely cited example of this is the accidental intravenous administration of concentrated potassium chloride. Patients are killed or severely injured when concentrated solutions of KCl (intended for dilution prior to administration) are injected as if already diluted. In fact, JACHO’s first Sentinel Event Alert (Issue 1-February 27, 1998) highlighted this very topic. JACHO reviewed 10 incidents of patient death resulting from accidental administration of KCl, 8 of which resulted from the direct infusion of concentrated KCl. In all cases, a contributing factor was the availability of concentrated KCl on the nursing unit. In 6 of the 8 cases, the KCl was mistaken for some other medication, primarily due to similarities in packaging and labeling. Most often, KCl was mistaken for sodium chloride, heparin, or furosemide (Lasix®). In light of this experience, the Joint Commission suggested that health care organizations not make concentrated KCl available outside of the pharmacy unless appropriate specific safeguards are in place.

Anesthesiologists have a situation analogous to the KCl scenario. It is the availability of concentrated solutions of epinephrine, phenylephrine, and ephedrine. Epinephrine (1 mg/ml, 1:1000) and phenylephrine (10 mg/ml, 1%) are added to local anesthetic solutions to prolong spinal anesthesia and (or) to minimize systemic toxicity from regional anesthesia by decreasing vascular absorption. Phenylephrine and ephedrine (50 mg/ml) are used also as vasopressors when spinal or epidural anesthesia causes hypotension. Except when epinephrine is added to a spinal anesthetic agent, these 3 drugs are diluted. For example, epinephrine is diluted to 5 µg/ml when used in nerve blocks or epidural anesthesia, and when used as a vasopressor, phenylephrine is diluted to 40-50 µg/ml and ephedrine to 5-10 mg/ml.

Dilution Requires Extra Care

Each dilution is an opportunity for overdose secondary to an error in calculation, and the similar appearance of epinephrine and ephedrine ampoules makes accidental injections of the wrong drug too easy. In the course of treating hypotension during a spinal anesthetic I personally picked up the epinephrine ampoule that came in the spinal kit and diluted it, thinking that I had picked up an ampoule of ephedrine. I’ve heard of another anesthesiologist who accidentally injected 2 mg of phenylephrine (2 ml of 1:10 dilution of 1% phenylephrine). Accidentally injecting 2 ml of a 1:10 dilution of epinephrine or phenylephrine instead of a 1:10 dilution of ephedrine can be devastating, particularly if given to a patient with coronary or cerebrovascular disease.

Eliminating these concentrated solutions from anesthesia carts can prevent the dilutional errors and minimize the likelihood of injecting the wrong drug. A safer alternative would be to provide anesthesiologists with 10 ml vials or syringes of dilute ephedrine 5 mg/ml) or phenylephrine (50 µg/ml for bolus administration) or 100 ml bags of phenylephrine (20-40 µg/ml) for infusion. Keeping concentrated KCl out of the hands of nurses and physicians has minimized (if not eliminated) accidental injections of concentrated KCl.

Epinephrine poses a more challenging problem, as anesthesiologists have grown accustomed to using the concentrated solution to prolong spinal anesthesia or to limit the systemic toxicity when large amounts of local anesthetics are used for major nerve blocks. For example, 0.2-0.3 ml of 1:1000 epinephrine is added to 2-3 ml of spinal anesthetic and 0.1-0.2 ml of 1:1000 epinephrine is added to 20-40 ml of local anesthetic used for major nerve blocks. I no longer use epinephrine in my spinal anesthetics, as it does not prolong lidocaine or bupivacaine spinal anesthesia. Epinephrine does prolong tetracaine spinal anesthesia, but I have stopped using tetracaine, substituting bupivacaine in its place. In any case, the proposed mechanism by which epinephrine prolongs spinal anesthesia is the decreased vascular absorption of the local anesthetic, which maintains the local anesthetic in the CSF for a longer period of time, I simply add more local anesthetic if I want a longer acting spinal. Therefore, there is really no need for epinephrine in a spinal kit, and its absence would eliminate the possibility of confusing the spinal kit epinephrine with an ampoule of ephedrine used to treat spinal hypotension. For anesthesiologists who insist on keeping epinephrine in the spinal kit, I propose that unused epinephrine ampoules be discarded with other waste after the induction of spinal anesthesia to prevent them from being confused with ephedrine ampoules.

Major nerve blocks require large amounts of local anesthetic, and epinephrine is added to these solutions in order to minimize systemic toxicity and to prolong the block’s duration. The local anesthetics manufactured with epinephrine have a low pH to prevent the degradation of the epinephrine. Because of the low pH, these solutions have slow onset. Adding fresh epinephrine to plain local anesthetic solutions that have a higher pH produces a solution with a faster onset and longer duration. Consequently, I like to add fresh epinephrine to plain local anesthetic solutions because they act faster. However, if eliminating concentrated epinephrine solutions from the anesthesia cart will prevent adverse reactions, then I would change my practice and increase the pH by adding sodium bicarbonate to local anesthetics that come premixed with epinephine. The result would be the same as that produced by adding concentrated epinephrine to a plain local anesthetic, and there would be no need to have concentrated solutions of epinephrine in the anesthetizing locations, where they could accidentally cause harm if injected full strength.

System Changes May Reduce Errors

The New England Journal of Medicine is beginning a series on patient safety.1 The central message of the recently released Institute of Medicine (IOM) report “To Err Is Human” was that errors are caused more by faulty systems than individual carelessness. The IOM report made four major points: the problem of accidental injury is serious, the cause is not careless people but faulty systems, we need to redesign our systems, and patient safety must become a national priority.

The concept that errors result largely from the failures of systems, not from individual carelessness or inadequacy, is fundamental to the new effort to address safety and runs counter to the traditional focus of medical training on individual performance. However, the concept is based on a wealth of studies in cognitive psychology and human-factors engineering, as well as substantial experience in other industries, showing that achieving safety requires more than a reliance on individual carefulness.

Changes based on this concept were first introduced into health care in the 1980s by anesthesiologists. Mortality related to anesthesia was dramatically reduced by the use of critical-incident analysis, standardization, and checklists, as well as changes in training and supervision and the nearly universal implementation of new monitoring techniques.

The IOM believes that introducing “system changes” is more likely to have an impact on patient safety than telling practitioners not to make mistakes. To be sure, anesthesiologists need to be knowledgeable concerning the drugs that they administer and they need to be careful in their practice. However, the changes that I am recommending are “system changes” that will make it less likely that patients will be harmed by even the most careful and conscientious anesthesiologist.

Surely the changes that I am proposing will meet resistance. Change always does. However, I believe they are easily implemented and in the best interests the patient.

Donald H. Lambert, PhD, MD
St. Johnsbury, VT

Reference

1. Leape L, Epstein AM, Hamel MB. A series on patient safety. N Engl J Med 2002;347:1272-1274.